Nebraska, 2004Damaging Wind in Nebraska, April 18, 2004
April 18, 2004 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 18, 1:20 PM CST, 5 hours 25 minutes earlier.
Area forecast discussion, Apr 18, 1:20 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT SUN APR 18 2004
.DISCUSSION...
MAIN FORECAST CHALLENGES REVOLVE AROUND THE NEXT 12 HOURS WITH
STRONG COLD FRONT IMPINGING ON THE FORECAST AREA. OTHER FORECAST
CONCERNS REVOLVE AROUND NEXT CHANCE FOR PRECIPITATION ON
TUESDAY...AND THEN AGAIN LATER IN THE WEEK ON THURSDAY.
LATEST SURFACE ANALYSIS AT 18Z PLACED THE COLD FRONT KNOCKING ON THE
DOOR OF OUR NORTHWESTERN CWA...EXTENDING INTO SOUTHWEST NEBRASKA.
MEANWHILE...THE DRY LINE EXTENDED ACROSS SOUTH CENTRAL NEBRASKA
THROUGH THE SOUTHERN PLAINS. HAD UPGRADED A PORTION OF THE WIND
ADVISORY EARLIER FOR THOSE AREAS THAT REMAINED CLEAR WITH MODELS ALL
INDICATING DEEP LAYER MIXING TAKING HOLD THROUGH MAXIMUM DIURNAL
HEATING...THUS RESULTING IN A MIXED LAYER ALMOST UP TO 600 MB. FSL
20KM RUC INDICATED THAT SUSTAINED WINDS IN THAT REGION...NORTHWEST
OF A PLATTE TO WAYNE COUNTY LINE...WOULD LIKELY SEE SPEEDS INCREASE
TO 35 KNOTS OR BETTER THROUGH AT LEAST 00Z...THUS STILL FEEL
CONFIDENT ABOUT HIGH WIND POTENTIAL THERE. THATS ALSO IN THE SAME
CORRIDOR WHERE THE CAP HAS ESSENTIALLY WEAKENED ALLOWING CU TO POP
RATHER QUICKLY. DEEP LAYERED SHEAR OF 50+ KNOTS REMAINS IN THAT
REGION...AND THUS WOULD ANTICIPATE SEVERE THUNDERSTORMS TO MANIFEST
THEMSELVES (MOST LIKELY AS SUPERCELLS) WITHIN THE HOUR OR TWO.
CONFERENCE CALL WITH SPC JUST NOW DISCUSSED THE POTENTIAL FOR A
SEVERE THUNDERSTORM WATCH...AND THE CONSENSUS WAS THAT ONE WOULD BE
ISSUED SOON FOR A PORTION OF NORTHEAST NEBRASKA.
FURTHER SOUTHEAST...HIGH CLOUDS HAVE REMAINED WHICH HAS ALLOWED A
STRONG CAP TO STILL EXIST AS INDICATED BY AN 18Z OAX SOUNDING.
THUS...WELL STILL HAVE TO OVERCOME THAT AS THUNDERSTORMS ACROSS
EASTERN KANSAS BEGIN TO FILTER INTO THE REGION AHEAD OF THE DRY
LINE. LATEST KOAX RADAR TRENDS INDICATE STRONGER THUNDERSTORMS NOW
BEGINNING TO DEVELOP ACROSS SOUTHEAST NEBRASKA...SO WILL HAVE TO
MONITOR THOSE CLOSELY FOR SEVERE DEVELOPMENT ALSO...BUT CAP STILL
APPEARS TO BE HOLDING THE SEVERE POTENTIAL UNTIL JUST A BIT LATER.
PRIMARY HAZARDS SEEM TO BE HIGH WINDS (STRONGER THAN THE GRADIENT
WINDS ALREADY ARE) DUE TO DRY AIR ENTRAINING INTO THE DOWNDRAFTS AND
LARGE HAIL DUE TO FAVORED WET BULB ZERO HEIGHTS. AFTER THE FRONTAL
PASSAGE...THE HAZARD SHOULD SHIFT TO MORE OF A HAIL THREAT POST
FRONT AS THE WIND POTENTIAL MAY BE COUNTERED BY INCREASING STABILITY
AT THE SURFACE.
OTHERWISE...HAVE NOT MADE MANY CHANGES IN THE REMAINDER OF THE
FORECAST WITH ANOTHER SYSTEM DEVELOPING LATE MONDAY NIGHT...WITH THE
POTENTIAL FOR WIDESPREAD HEAVY RAIN ON TUESDAY. LIKELY POPS STILL
SEEM IN ORDER...AND SEE NO REASON TO ALTER AT THIS TIME.
NEXT CHANCE FOR ORGANIZED PRECIPITATION SEEMS TO BE LATE WEDNESDAY
AND THURSDAY. AGAIN...DID NOT MAKE MANY CHANGES THROUGH THAT TIME AS
WEVE FOCUSED MUCH OF OUR EFFORT ON THE NEAR TERM.
&&
WATCHES/WARNINGS/ADVISORIES...
.NE...WIND ADVSRY UNTIL 8 PM CDT SOUTHEAST OF A LINE FROM PLATTE TO
WAYNE COUNTIES. HIGH WIND WARNING UNTIL 8 PM CDT NORTHEAST OF SAID
LINE.
.IA...WIND ADVSRY UNTIL 8 PM CDT.
&&
DEWALD
Hazardous weather outlook, Apr 18, 4:20 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT SUN APR 18 2004
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
520 PM CDT SUN APR 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN NEBRASKA.
.DAY ONE...TONIGHT AND MONDAY.
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS...ALONG
WITH ISOLATED TORNADOES...ARE POSSIBLE ACROSS ALL OF THE OUTLOOK
AREA THIS EVENING.
A COLD FRONT OVER CENTRAL NEBRASKA WILL CONTINUE TO MOVE INTO
EASTERN NEBRASKA AND SOUTHWEST IOWA THIS EVENING...AND WILL
INTERACT WITH VERY UNSTABLE AIR TO PRODUCE THE THUNDERSTORMS.
STRONG SOUTH SURFACE WINDS COMBINED WITH STRONG WINDS IN THE MID AND
UPPER LEVELS OF THE ATMOSPHERE WILL PRODUCE STRONG SHEAR WHICH IS
CONDUCIVE FOR ISOLATED TORNADOES.
AS THE COLD FRONT PUSHES EAST OF THE AREA...THE SEVERE THUNDERSTORM
THREAT WILL DIMINISH BY MIDNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY.
THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS ON TUESDAY. THE STORMS
ARE EXPECTED TO OCCUR MOSTLY DURING THE MORNING...AND INSTABILITY
WILL PROBABLY NOT BE VERY STRONG. SEVERE STORMS ARE UNLIKELY.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT
THROUGH FRIDAY. IT IS TOO SOON TO PREDICT THE EXTENT OR SEVERITY OF
THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL BE NEEDED ACROSS ALL OF THE OUTLOOK
AREA THIS EVENING.
DERGAN
In the hours before
Local storm report, Apr 18, 5:20 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
620 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 E BATTLE CREEK 42.00N 97.54W
04/18/2004 0.75 INCH MADISON NE PUBLIC
&&
DEWALDLocal storm report, Apr 18, 5:55 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
655 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 3 SW WAYNE 42.21N 97.06W
04/18/2004 1.00 INCH WAYNE NE TRAINED SPOTTER
&&
DEWALDLocal storm report, Apr 18, 6:03 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
703 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL LINDSAY 41.70N 97.69W
04/18/2004 1.00 INCH PLATTE NE EMERGENCY MNGR
&&
DEWALDLocal storm report, Apr 18, 6:18 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
718 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL MADISON 41.83N 97.46W
04/18/2004 0.75 INCH MADISON NE TRAINED SPOTTER
&&
DEWALDLocal storm report, Apr 18, 6:27 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
727 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0724 PM HAIL 2 N MALCOLM 40.94N 96.87W
04/18/2004 0.75 INCH LANCASTER NE AMATEUR RADIO
&&
DEWALDLocal storm report, Apr 18, 6:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
730 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL HUMPHREY 41.69N 97.49W
04/18/2004 1.00 INCH PLATTE NE EMERGENCY MNGR
&&
DEWALDThunderstorm Wind, Stanton
- When
- April 18, 6:45 PM CST
- Where
- Stanton County, 10 mi SW of Pilger
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.917, -97.183
Thunderstorm wind gusts over 60 mph caused damage to the fairgrounds including blowing roofs off of buildings and severe damage to bleachers. The winds also knocked down 8 inch tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Iowa, April 18, 2004$3.6 million · 57 kt wind · 45 events
- Dust Storm and High Wind in Colorado, April 18, 20041 death · 59 kt wind · 3 events
- Strong Wind in Wisconsin, April 18, 20041 death · $750 · 2 events
- Tornadoes and Hail in Minnesota, April 18, 2004F1 · 98 events
- Hail and Damaging Winds in New York, April 18, 2004$1.2 million · 75 kt wind · 15 events
- Tornado in Minnesota, April 18, 2004$500,000 · F1 · 1 event
- High Wind in Nebraska, April 18, 2004$250,000 · 52 kt wind · 24 events
- Strong Wind in Wisconsin, April 18 to 19, 2004$280,000 · 20 events
- Hail and Damaging Wind in South Dakota, April 18, 2004$550,000 · 1.75 in hail · 2 events
- Damaging Wind in New York, April 18, 2004$500,000 · 70 kt wind · 1 event
- Hail in South Dakota, April 18, 2004$500,000 · 1.75 in hail · 1 event
- Damaging Wind in Minnesota, April 18, 2004$500,000 · 69 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391252.